Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 83, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 14, 2006, 9:01 PM EDT for Colleton County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2006, 9:01 PM EDT (01:01 UTC)
- Expired
- May 14, 2006, 9:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 57 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 14, 6:52 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 150101
SVRCHS
SCC029-150130-
/O.NEW.KCHS.SV.W.0083.060515T0101Z-060515T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
901 PM EDT SUN MAY 14 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 930 PM EDT
* AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR JACKSONBORO...OR ABOUT 12 MILES SOUTHEAST OF
WALTERBORO...MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
JACKSONBORO...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3284 8055 3291 8056 3293 8051 3294 8041
3290 8039 3283 8040 3277 8044 3275 8044
3274 8052
$$1 follow-up statement
000
WWUS52 KCHS 150130 RRA
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
930 PM EDT SUN MAY 14 2006
SCC029-150140-
/O.EXP.KCHS.SV.W.0083.000000T0000Z-060515T0130Z/
COLLETON-
930 PM EDT SUN MAY 14 2006
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY WILL EXPIRE AT
930 PM EDT...
AT 929 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3284 8055 3291 8056 3293 8051 3294 8041
3290 8039 3283 8040 3277 8044 3275 8044
3274 8052
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:22 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 14, 5:22 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 522 PM EDT SUN MAY 14 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10 PM... ...MORE SEVERE WX LIKELY TO MOVE IN FROM THE W THIS EVE... .SHORT TERM /TONIGHT THRU MON NIGHT/...CLOUD COVER HAS BEEN KEEPING THE SVR WX SOMEWHAT IN CHECK SO FAR THIS AFTN...BUT SOME CLEARING HAS WORKED ITS WAY INTO THE AREA FROM THE W. THIS HAS ALLOWED FOR ISOLATED SVR WX TO FORM...WHICH INTERACTED WITH THE SEA BREEZE AS IT WENT THRU THE N CHS AREA. THAT SEA BREEZE IS NOW APPROACHING THE I-95 CORRIDOR AS IT MOVES W AND WE WILL SEE IT INTERACT WITH OTHER STORMS COMING IN FROM THE W DURING THIS EVE. HAIL...STRONG WINDS AND AN OUTSIDE CHANCE OF A TORNADO CAN STILL BE EXPECTED AS WE SEE INTERACTION OF E MOVING STORMS...THE W MOVING SEA BREEZE AND VARIOUS OUTFLOWS. THE FRONT WILL BE SLUGGISH IN MOVING ACROSS THE AREA...UNTIL PASSAGE OF THE LOW AND MID LEVEL TROUGH MON NIGHT. THE FRONT WILL LIE NE-SW ALONG THE E AND SE PART OF THE CWA BY LATE TONIGHT THRU EARLY MON NIGHT. AS A RESULT WE WILL BE SLOW IN SEEING ANY CLEARING FROM THE NW UNTIL LATER MON NIGHT AND TUE. THUS I HAVE MAINTAINED SCATTERED TO LIKELY POPS TONIGHT...SCATTERED POPS MON AND MON EVE...THEN DOWN TO SLIGHT CHANCE OR NO POPS THEREAFTER. WITH THE CLOUD COVER...ELEVATED DEWPTS AND SWLY FLOW TONIGHT TEMPS WILL HOLD NEAR OR ABOVE 60 IN MOST LOCATIONS...WARMING ONLY INTO THE 70S DUE TO THE EXTENSIVE CLOUD COVER ON MON...THEN COOLING INTO THE LOWER-MID 50S MON NIGHT. && .LONG TERM /TUESDAY THROUGH SUNDAY/...THE U/L LOW WILL FINALLY BEGIN TO PULL INTO NEW ENGLAND ON TUE WITH SLOWLY IMPROVING CONDITIONS THEREAFTER AS THE ASSCD UPPER TROUGH ALSO BEGINS TO MOVE OFF THE COAST. TEMPS LOOK TO REMAIN AOB NORMAL TUE/WED WITH UPPER TROUGH STILL EXERTING IT/S INFLUENCE BUT RETURN TO AOA NEAR THE END OF THE WEEK AS HIGH PRES BUILDS BACK IN. OVERALL...NO SIGNIFICANT CHANGES TO THE EXTENDED PORTION OF THE FCST...ESPCLY CONSIDERING THE SHORT TERM SEVERE WX CONCERNS. && .MARINE...FRONT WILL BE SLOW IN CLEARING THE MARINE AREA UNTIL MON NIGHT AS IT GETS BOGGED DOWN ACROSS THE WATERS TONIGHT/MON. THUS WILL KEEP A GENERAL SW FLOW IN PLACE...UNTIL PASSAGE OF THE FRONT AND WINDS SHIFTING TO W OR WNW MON NIGHT INTO EARLY TUE. PRES GRADIENT TO TIGHTEN ENOUGH TONIGHT INTO MON TO ALLOW FOR SPEEDS UP TO 15-20 KT...BUT WITH OFFSHORE FETCH WILL KEEP SEAS AT 5 FT OR LESS. ONLY HEADLINES FOR BE SCSEC IN CHS HARBOR THIS EVE AS THERE IS ENHANCEMENT OF THE SEA BREEZE WITH NEARBY CONVECTION AND PINCHED GRADIENT. RELATIVELY WEAK PRES GRAD TO PERSIST OVER THE WATERS TUE AFTN THRU FRI...RESULTING IN CONDITIONS REMAINING BELOW 15 KT. WINDS WILL MAINLY BE OFFSHORE OUTSIDE OF THE AFTN SEA BREEZE...ESPCLY WED-FRI. && .LAKE WINDS...STILL ENOUGH MIXING TO MAINTAIN THE LWA ACROSS LAKE MOULTRIE. ACTUALLY EXTENDED THE LWA ANOTHER HOUR UNTIL 10 PM TO MESH WITH EXPIRATION OF THE SVR TSTM WATCH. && .AVIATION...WE COULD BE IN FOR SEVERAL HOURS OF WET WX AT BOTH CHS AND SAV TONIGHT AS MOISTURE STREAMS ENE AHEAD OF THE COLD FRONT AS IT STALLS ACROSS THE AREA OVERNIGHT. HOWEVER...COVERAGE OF SHRA AND TSRA WILL SCATTERED...THUS PREVAILING VSBYS AND CIGS TO REMAIN IN THE VFR CATEGORY. STILL PLENTY OF MID LEVEL CLOUDINESS WITH THE FRONT IN THE AREA ON MON...AND LATER SHIFTS MAY NEED TO CONSIDER POSSIBLE SHRA OR TSRA...ESP AT THE SAV TERMINAL MON AFTN. OUTSIDE OF ANY HIGHER GUSTS IN CONVECTION...LIGHT TO MODERATE SW TO W WINDS THRU THE FCST PERIOD. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 10 PM. MARINE...NONE. && 33/44
Hazardous weather outlook, May 13, 9:50 PM EDT, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 950 PM EDT SUN MAY 13 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-151000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 950 PM EDT SUN MAY 13 2006 ...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. .SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT.
In the hours before
Local storm report, May 14, 8:56 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
856 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TORNADO 6 E CANADYS 33.06N 80.52W
05/14/2006 COLLETON SC LAW ENFORCEMENT
LAW OFFICER REPORTS A POSSIBLE TORNADO ON HIGHWAY 61 AT
SIDNEY ROAD.
&&
33Local storm report, May 14, 8:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
857 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FUNNEL CLOUD HANAHAN 32.92N 80.02W
05/14/2006 CHARLESTON SC TRAINED SPOTTER
&&
33Local storm report, May 14, 8:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
858 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FUNNEL CLOUD 2 SE GOOSE CREEK 32.96N 80.01W
05/14/2006 BERKELEY SC PUBLIC
SEVERAL REPORTS OF FUNNEL CLOUDS.
&&
24Special weather statement, May 14, 8:59 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 859 PM EDT SUN MAY 14 2006 GAZ101-150145- EFFINGHAM- 859 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 945 PM EDT... AT 859 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES WEST OF MARLOW...OR ABOUT 10 MILES SOUTHWEST OF SPRINGFIELD...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GUYTON...DOSWELL... PINEORA...MARLOW...SPRINGFIELD...EXLEY...COLDBROOK...RINCON...RAHNS AND BLANDFORD THROUGH 945 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 14, 9:00 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL NORTH CHARLESTON 32.85N 79.97W
05/14/2006 M0.75 INCH CHARLESTON SC NWS EMPLOYEE
ASHLEY PHOSPHATE AND PEPPERIDGE AREAS BOTH REPORTED PENNY
SIZE HAIL
&&
24Local storm report, May 14, 9:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
901 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL MOUNT PLEASANT 32.79N 79.86W
05/14/2006 E1.00 INCH CHARLESTON SC PUBLIC
QUARTER SIZE HAIL REPORTED IN LONGPOINT SUBDIVISION
&&
SCWThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:10 PM EDT | Tornado Warning | CHS | Charleston, Dorchester | 65 min |
| May 14, 8:20 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 55 min |
| May 14, 8:31 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 29 min |
| May 14, 8:35 PM EDT | Tornado Warning | CHS | Colleton | 25 min |
| May 14, 8:39 PM EDT | Tornado Warning | CHS | Berkeley | 36 min |
| May 14, 9:12 PM EDT | Tornado Warning | CHS | Charleston | 63 min |
| May 14, 9:19 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 31 min |
| May 14, 9:33 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 42 min |
| May 14, 9:41 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 34 min |
| May 14, 10:15 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 45 min |
| May 15, 6:02 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 28 min |
| May 15, 6:18 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.